Georgia, 2022

Hail and Damaging Winds in Georgia, May 3 to 6, 2022

May 3 to 6, 2022 · NWS TAE · 14 events in 6 counties and zones

A late season cold front brought a round of strong to severe storms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A late season cold front brought a round of strong to severe storms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 3, 6:23 PM EST, 3 minutes earlier.

Area forecast discussion, May 3, 6:23 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
723 PM EDT Tue May 3 2022

.AVIATION...
[Through 00Z Thursday]

Showers and storms over SW Georgia will continue to dissipate over
the next few hours. LIFR to VLIFR conditions are expected
overnight into early Wednesday morning across the FL Panhandle and
SE Alabama. Confidence is lower for KVLD, but given the moisture
from rainfall today, opted for a more aggressive forecast wrt fog.
VFR conditions are expected once the fog dissipates around mid
morning. A few showers and thunderstorms will be possible tomorrow
but confidence is too low to include for now.

&&

.PREV DISCUSSION [356 PM EDT]...

.NEAR TERM [Through Wednesday]...

Another round of isolated to scattered showers and thunderstorms
will be on tap for areas along the I-10 corridor from roughly
Mariana east towards the I-75 interchange. Although storm coverage
and overall chances for storms across SW Georgia aren't as high,
there will still be the possibility for isolated showers and
thunderstorms along the I-75 corridor across SW Georgia as well. The
storms along I-10 will partially be forced by a combination of the
seabreeze and the introduction of a 50-60 knot left exit region jet
streak across the 200-300 mb level during the morning and afternoon
hours on Wednesday. This jet streak will quickly be in transition
across the area from west to east on Wednesday as upper level
ridging develops across the deep south due to a deepening trough
across the central conus. Although the best forcing for ascent will
be across the Florida Peninsula, the chance for isolated storms will
still be possible for the aforementioned areas above. These storms
will have plenty of instability as well tomorrow as MLCAPE values
range from 1500-2000 J/Kg across the region. DCAPE values are also
forecast to be in the 800-900 J/Kg range, which aid in the
development of some stronger downburst winds if storms become strong
enough. Outside of thunderstorm concerns, low temperatures tonight
will generally fall into the mid to upper 60s areawide. High
temperatures will be warmer than the last couple of days, with highs
climbing into the low 90s across the region except for coastal
areas.

.SHORT TERM [Wednesday Night Through Friday morning]...

500 mb heights will gradually rise on Wed night and Thu, as an
upper high over the southwest Gulf expands and builds toward the
FL Panhandle. The associated warming and drying aloft will further
cap convective lift on Thursday. An isolated shower or
thunderstorm cannot be ruled out during peak afternoon heating as
the seabreeze front penetrates inland, given marginally conducive
Precipitable Water (PW) values around 1.25 inches. However, the
isolated storms that do manage to develop will have some strong
gust potential due to the entrainment of dry air from aloft.

Otherwise, the moist low-level air mass mass beneath high pressure
aloft will support late night fog development in the hours
approaching sunrise on Thursday morning and possibly Friday
morning. Highest chance for widespread and/or dense fog each
morning will be over inland portions of the FL Panhandle and
Lower Alabama.

.LONG TERM [Friday afternoon Through Tuesday]...

A potent shortwave will sail east from Kansas on Thursday
afternoon to the NC coast on Saturday PM. This will bring falling
upper heights over the forecast area on Friday and Friday night,
and westerly flow aloft will increase as the base of the trough
swings by across AL and GA. It will also cause a cold front to
sag south through Alabama and Georgia on Friday and Saturday,
before fading near the Florida state line late Saturday and on
Saturday night.

The increased flow aloft will increase 1000-500 mb bulk shear into
the 30-40 knot range both days. This should help organize
thunderstorms into clusters, with a discrete supercell or two
possible.

The strongest storms on Friday will move out of Central Alabama
and Central Georgia late into the day, arriving first in our
northern counties north of a Dothan-to-Albany-to-Fitzgerald line.
Meanwhile, the Panhandle seabreeze will serve as a focus for storm
development as well.

On Friday night, the cyclonic westerly flow will favor storm
development near the coast and over the northeast Gulf, with
motion taking storms across Apalachee Bay and into the southeast
Big Bend on Saturday morning. Further redevelopment is expected
back to the north on Saturday afternoon, as the sagging front
reaches far South Georgia and gets near the FL state line.

The weather will start to dry out on Sunday, as the surface front
dissipates and drying northwest flow aloft fills in behind the
shortwaves as it exits east toward Bermuda. Cannot rule out a few
lingering showers popping up in thermal lift east of a Perry to
Tifton line.

Dry weather is expected on Monday and Tuesday. A strong and
amplified upper ridge axis will quickly build from the western
Gulf to the Lower Great Lakes on Monday and Tuesday. Upper heights
will climb over the forecast area, albeit with northerly flow
aloft. Surface high pressure will bridge down the Coastal Plain
east of the Appalachians, bringing northeast surface winds and a
drying air mass into the region. Meanwhile, warm and dry air aloft
will cap convection.

.MARINE...

A high pressure ridge will extend from south of Bermuda to the
Georgia coast through Thursday morning, supporting gentle to
moderate southeast breezes. The ridge axis will sink to the south
later Thursday into Friday, and a weakening cold front will sag
south through Alabama and Georgia on Friday and Saturday. Winds
will respond by clocking around from the southwest and west, while
freshening. Winds will ease on Sunday as the front dissipates.

.FIRE WEATHER...

Low dispersions are forecast across portions of the Florida
Panhandle and Big Bend for Wednesday. Along with these low
dispersions, high LVORI values are forecast across much of SE
Alabama, the Florida Panhandle and Big Bend, as well as portions of
SW Georgia. Overall, southwest transport winds will be fairly light
at around 4-6 mph. Rain chances will be slightly lower for
Wednesday; however, they will still be possible across the I-10 and
I-75 corridors during the afternoon hours. Luckily Minimum RH values
will be in the upper 30s to low 40s for much of the area. Overall,
there are no fire weather concerns for the next several days.

.HYDROLOGY...

Flooding is not expected for the next 7 days.

Of course, thunderstorms will contain brief heavy downpours, any
of which could bring localized and short-duration runoff issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  91  66  92  66 /  10  20   0  10   0
Panama City   69  84  68  84  70 /   0  10  10   0  10
Dothan        65  89  65  89  66 /  10  20  10  10  10
Albany        67  91  68  92  68 /  30  20  10  20  10
Valdosta      64  90  66  93  66 /  30  30  10  20  10
Cross City    66  90  67  91  67 /  20  40   0  10  10
Apalachicola  69  82  68  83  70 /   0  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Haner
LONG TERM...Haner
AVIATION...Merrifield
MARINE...Haner
FIRE WEATHER...Bunker
HYDROLOGY...Haner

In the hours before

Special weather statement, May 3, 4:02 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM EDT Tue May 3 2022

GAZ156-157-032130-
Decatur GA-Grady GA-
502 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of eastern Decatur and
Grady Counties through 530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whigham, or 9 miles southwest of Cairo, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cairo, Whigham, Climax, Vada, Akridge, Grady Co A/p, Capel, Elpino,
Rocky Hill, Harrells Still, Calvary, Reno, Princes Still, Peoples
Still, Spence, Amsterdam, Nickleville and Darsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3108 8412 3068 8418 3069 8444 3108 8453
TIME...MOT...LOC 2101Z 183DEG 15KT 3079 8433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, May 3, 4:06 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EDT TUE MAY 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     2 SSW I-75 AT EXIT 5    30.65N 83.23W
05/03/2022  M41 MPH          LOWNDES            GA   MESONET

&&

LF
Special weather statement, May 3, 4:15 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
515 PM EDT Tue May 3 2022

GAZ160-032200-
Lowndes GA-
515 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of Lowndes County
through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Valdosta, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Park, Valdosta, Hahira, I-75 At Exit 16, Moody Air Force Base,
Remerton, Dasher, Naylor, Twin Lakes, Valdosta Regional Airport,
Kinderlou, I-75 At Exit 5, I-75 At Exit 29, Clyattville, I-75 At Exit
22 and I-75 At Exit 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3085 8306 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3063 8330
      3064 8332 3064 8336 3066 8337 3069 8343
      3083 8342 3084 8336 3085 8335 3088 8337
      3089 8341 3101 8340 3091 8304
TIME...MOT...LOC 2114Z 227DEG 7KT 3087 8331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 3, 4:42 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
542 PM EDT Tue May 3 2022

FLZ019-GAZ160-032215-
Madison FL-Lowndes GA-
542 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northeastern Madison
and southern Lowndes Counties through 615 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Park, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Dasher, I-75 At Exit 5, Twin
Lakes, Clyattville, Hanson, Pinetta, I-75 At Exit 11, Valdosta
Regional Airport and Kinderlou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8313 3077 8314 3063 8314 3063 8329
      3062 8327 3059 8326 3055 8326 3052 8324
      3051 8324 3050 8338 3064 8340 3064 8336
      3065 8336 3068 8340 3083 8342 3083 8341
      3082 8310 3080 8310
TIME...MOT...LOC 2142Z 182DEG 14KT 3060 8322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 3, 5:28 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
628 PM EDT Tue May 3 2022

GAZ129-146>148-032315-
Berrien GA-Tift GA-Colquitt GA-Cook GA-
628 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of central Cook,
Berrien, northeastern Colquitt and southern Tift Counties through 715
PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norman Park, or 11 miles northeast of Moultrie, moving east at 10
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Adel, Sparks, Enigma, Omega, Norman Park, Lenox, Alapaha,
Ellenton, Reed Bingham State Park, Eldorado, Massee, Glory, Flat
Ford, Wagon Wheel, Weber, Cottle, Cool Spring, Staunton and Berrien
Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3119 8305 3113 8364 3133 8370 3133 8365
      3136 8365 3145 8314 3140 8314 3139 8312
      3136 8311 3133 8306 3130 8306 3128 8304
TIME...MOT...LOC 2228Z 248DEG 7KT 3125 8360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, May 3, 5:39 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
639 PM EDT Tue May 3 2022

FLZ019-GAZ159-160-032315-
Madison FL-Brooks GA-Lowndes GA-
639 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of northeastern
Madison, southern Lowndes and southeastern Brooks Counties through
715 PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
I-75 At Exit 16, or 9 miles east of Quitman, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Park, Valdosta, I-75 At Exit 16, Remerton, Dasher, Twin Lakes,
Cherry Lake, Pinetta, Valdosta Regional Airport, Kinderlou, I-75 At
Exit 5, Nankin, Clyattville, Blue Springs, Hanson and I-75 At Exit
11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8310 3080 8313 3077 8314 3063 8314
      3063 8328 3059 8326 3055 8326 3052 8324
      3050 8324 3050 8351 3082 8352 3091 8310
TIME...MOT...LOC 2239Z 248DEG 7KT 3077 8340

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Moody AFB radar (KVAX), 57 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
May 3, 6:26 PM EST
Where
Berrien County, 3.61 mi SW of Alapaha
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.350, -83.270

Large trees limbs were down on the roadway.

Thunderstorm Wind, Terrell

When
May 6, 12:40 PM EST
Where
Terrell County, 1.36 mi ENE of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.880, -84.380

A tree was blown down and blocking Pleasant Hill Road.

Hail, Irwin

When
May 6, 1:30 PM EST
Where
Irwin County, 4.96 mi SE of Holt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.550, -83.080

Thunderstorm Wind, Irwin

When
May 6, 1:30 PM EST
Where
Irwin County, 7.01 mi S of Ocilla
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.490, -83.230

A tree was blown down on Althea Road between Begonia and Plum.

Thunderstorm Wind, Irwin

When
May 6, 1:30 PM EST
Where
Irwin County, 6.65 mi SSW of Holt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.500, -83.190

A tree was blown down onto Pansey Road.

Thunderstorm Wind, Irwin

When
May 6, 1:30 PM EST
Where
Irwin County, 4.04 mi SE of Holt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.550, -83.100

A tree was blown down at Satilla Church Road near Lotus Road.

Thunderstorm Wind, Berrien

When
May 6, 1:45 PM EST
Where
Berrien County, 7.35 mi WSW of Enigma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.360, -83.430

A tree was blown down at North Highway 125 at Vanceville.

Thunderstorm Wind, Berrien

When
May 6, 1:45 PM EST
Where
Berrien County, 2.44 mi NW of Enigma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.433, -83.351

A tree and power lines were blown down at 255 Whitley Road.

Thunderstorm Wind, Berrien

When
May 6, 1:45 PM EST
Where
Berrien County, 0.59 mi W of Enigma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.410, -83.330

A power line was blown down at Harris St and Highway 82.

Thunderstorm Wind, Berrien

When
May 6, 1:50 PM EST
Where
Berrien County, 0.59 mi W of Enigma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.410, -83.330

A 4 inch diameter tree branch was blown down onto Highway 82.

Thunderstorm Wind, Colquitt

When
May 6, 1:50 PM EST
Where
Colquitt County, Norman Park
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
31.270, -83.680

A tree was blown down onto a car on Serena Dr.

Thunderstorm Wind, Cook

When
May 6, 1:55 PM EST
Where
Cook County, Lenox
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.270, -83.460

Roof damage occurred at Rebels Road and Bobby Road.

Thunderstorm Wind, Lowndes

When
May 6, 4:32 PM EST
Where
Lowndes County, 2.74 mi ESE of Hahira
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.970, -83.330

Trees and power lines were blown down across the northern portions of Lowndes county.

Thunderstorm Wind, Lowndes

When
May 6, 4:52 PM EST
Where
Lowndes County, 0.69 mi N of I-75 at Exit 16
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.820, -83.310

Trees and power lines were blown down in the Valdosta area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028881, 1028882, 1028883, 1028884, 1028885, 1028886, 1028887, 1028888, 1028889, 1028890, 1028891, 1028892, 1028893, 1028894.